Hail, Meade
- When
- May 5, 3:45 PM CST
- Where
- Meade County, 9.38 mi NNW of Collano
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.420, -100.580
A warm front moved north back into Kansas initiating thunderstorms, some severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front moved north back into Kansas initiating thunderstorms, some severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 1:32 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 232 PM CDT Sun May 5 2019 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 103 PM CDT Sun May 5 2019 The focus for thunderstorm chances shift slighty east across southwest Kansas and into portions of central Kansas this evening ahead of a slowly deepening surface low in extreme southwest Kansas. A prevailing southerly flow will further enhance moisture advection into central Kansas as a sharpening dryline attendant to the surface low remains situated across southwest Kansas. Steepening low/mid level lapse rates ahead of the dryline and more than sufficient instability will set the stage for thunderstorm development later this afternoon as a series of H5 vort maxima eject out of the Colorado Rockies into the high plains. SBCAPE values upward of 2500 to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt westerly flow aloft will increase severe potential with large hail and damaging winds the main threat. An isolated tornado cannot be ruled out. As for temperatures, look for lows back down into the 50s(F) tonight. For Monday, highs will be dependent on how far south a cold front pushes southward into western/central Kansas before stalling out. Highs are expected to be in the mid/upper 60s(F) to possibly near 70F behind the boundary in central Kansas Monday afternoon with the lower/mid 80s(F) more likely closer to the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 5 2019 Regardless of weak ridging aloft moving out of the Southern Rockies into the Western High Plains Monday, thunderstorms will be possible Monday evening in vicinity of a cold front projected to push southward through much of western and central Kansas late in the day. Although upper level westerlies will be relativly weak, abundant moisture/instability and sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across portions of southwest and central Kansas toward the evening hours. Thunderstorm chances continue each day through at least Wednesday due to little movment of the aforementioned frontal boundary while an upper level trough pushes ashore into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. Near to a little below normal temperatures are likely dependent on the orientation of a near stationary frontal boundary draped across the area Tuesday. Should see highs generally up into the 60s(F) and the lower/mid 70s(F). Cooler air begins to spread into western Kansas behind a strong cold frontal passage late Wednesday. Could see a wide range of temperatures Wednesday with highs possibly only up into the 50s(F) toward west central Kansas to the 70s(F) further southeast...all dependent on timing of the front. Significantly cooler air spilling into the area may limit highs to the 50s(F) Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1228 PM CDT Sun May 5 2019 Isolated thunderstorms will be possible across central and portions of southwest Kansas late this afternoon and evening, potentially affecting areas along and east of a KGCK to KLBL line. Otherwise, predominately VFR conditions will prevail through late this evening. Southerly winds around 15 to 25kt are expected to continue through this evening as a lee side trough of low pressure remains anchored in extreme eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 54 71 / 30 40 50 50 GCK 53 71 51 68 / 20 40 50 50 EHA 52 82 53 75 / 10 20 30 30 LBL 55 82 55 74 / 20 30 40 40 HYS 55 65 49 61 / 30 50 70 60 P28 57 80 57 73 / 30 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 352 PM CDT Sun May 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected to develop late this afternoon in the vicinity of a sharpening dryline extending across southwest Kansas, then move eastward into central Kansas through this evening. Some storms may be severe capable of producing up to tennis ball size hail and damging winds 60 to 70 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across portions of southwest and central Kansas each day through Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM generally east of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Sun May 5 2019
KSZ076-077-086-087-052200-
Gray KS-Seward KS-Meade KS-Haskell KS-
403 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...NORTHERN
MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 500 PM
CDT...
At 402 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm near Tice, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Meade and Missler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify to severe levels, so be certain to monitor
local radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3740 10076 3750 10073 3756 10024 3734 10021
3719 10034
TIME...MOT...LOC 2102Z 274DEG 17KT 3743 10069
UMSCHEIDThe Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
12 hail, 4 tornado, 2 heavy rain, 1 flash flood. Local standard time, as filed.
The hail was mostly pea to dime size but a few quarter sized stones were observed.
The rain gauge that holds 10 inches overflowed. There was severe flooding in the area.
The 6 inch capacity rain gauge overflowed. Estimated 7 inches but it could have been more.
Landspout tornado moved slowly south-southeast but did not do damage. It was visible from the NWS office in Dodge City.
Rainfall of nearly 10 inches caused very severe flash flooding. Water came across highway 23 and washed an old concrete truck full of concrete across the highway and into an adjacent draw about 400 yards away. The drum of concrete had been there for decades. Also, water washed out a bridge and a resident of nearly 90 years had never seen so much water. The majority of the rain fell in a 3 hour period.
This was one of three tornadoes in the area. This one moved slowly southwest. It was NOT a landspout tornado.
This 2nd of three tornadoes was over pasture ground.
This was the third of three tornadoes in this vicinity. It moved slowly south but was over cropland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837063, 837064, 837065, 837066, 837067, 837079, 837080, 835605, 837068, 837069, 837062, 837070, 835608, 835610, 835613, 837072, 837074, 837075, 837076.